Kansas, 2015

Flooding and Damaging Winds in Kansas, May 16 to 17, 2015

May 16 to 17, 2015 · NWS ICT · 25 events in 17 counties and zones

A strong wind event moved across portions of Greenwood and Chase counties causing some minor structural damage and wind gusts to near 60 mph. The main story was the heavy rains that moved across the southern half of the state producing widespread minor flooding to virtually every county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong wind event moved across portions of Greenwood and Chase counties causing some minor structural damage and wind gusts to near 60 mph. The main story was the heavy rains that moved across the southern half of the state producing widespread minor flooding to virtually every county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 2:14 PM CST, 48 minutes earlier.

Area forecast discussion, May 16, 2:14 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SAT MAY 16 2015

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 235 PM CDT SAT MAY 16 2015

MAIN FORECAST CONCERNS: SEVERE WEATHER/FLOODING POTENTIAL THROUGH
TONIGHT.

ONGOING MESOSCALE COMPLEX OF STORMS OVER CENTRAL/SOUTH CENTRAL KS IS
BEING AIDED BY STRONG UPPER LEVEL DIVERGENCE ON THE NOSE OF THE
UPPER JET STREAK OVER SOUTHERN NEW MEXICO...AND SOUTHERLY 850
MOISTURE TRANSPORT. THE SOUTHEASTERN EDGE OF THIS MCS MAY HAVE A FEW
STORMS TURN SEVERE THIS PM/EVE WHERE STRONGER INSTABILITY IS FEEDING
INTO THE SYSTEM.

THE MAIN PV ANOMALY OVER NEW MEXICO WILL ROTATE NORTHEASTWARD OUT
OVER WESTERN KANSAS AND WESTERN OKLAHOMA THIS EVENING WITH MID-LEVEL
COOLING AND STRONG ASCENT. A STRENGTHENING SOUTHERLY LOW-LEVEL JET
WILL BE NOSING INTO SOUTH CENTRAL KS/NORTHWEST OK EARLY THIS
EVENING...BEFORE VEERING OVERNIGHT. ANTICIPATING SUPERCELL-TYPE
STORMS OVER THE TEXAS PANHANDLE TO TRAVERSE NORTHEASTWARD...INTO
NORTHWEST OKLAHOMA AND SOUTH-CENTRAL KS TOWARD EVENING. IT'S UNCLEAR
HOW MUCH RECOVERY WILL OCCUR WITH THE ONGOING MCS AND WHETHER OR NOT
THE NEXT ROUND OF STORMS WILL BE ABLE TO REMAIN SURFACE-BASED OR GO
ELEVATED AS THEY MOVE IN FROM THE SOUTHWEST. IN ADDITION...STORM
MERGER POTENTIAL COULD MAKE IT TOUGHER FOR DISCRETE STORMS IN OUR
FORECAST AREA. CONFIDENCE IS DECENT THAT SOME OF THE STORMS WILL BE
SEVERE NEVERTHELESS WITH LARGE HAIL AND DAMAGING WINDS. THERE STILL
APPEARS TO BE TORNADO POTENTIAL MAINLY CLOSE TO THE OKLAHOMA
BORDER IN SOUTH CENTRAL KS...AND INTO THE SOUTHERN FLINT HILLS
INTO THIS EVENING...WHERE STORMS MAY BE SURFACE-BASED WITH
STRENGTHENING LOW-LEVEL SHEAR AND EHI'S OF 1-3 M2/S2. THIS COULD
CHANGE WITH TRENDS THIS EVENING AND WILL CONTINUE TO MONITOR.
STORMS MAY BECOME LINEAR LATER TONIGHT AS THEY TRAVERSE INTO
SOUTHEAST KS. CONFIDENCE IS MODERATE FOR SEVERE STORMS IN SOUTH
CENTRAL/SOUTHEAST KS...BUT HAS LESSENED CONSIDERABLY FOR CENTRAL
KS WHERE THAT AREA MAY BE REMOVED FROM THE BETTER INSTABILITY.
LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING IS EXPECTED THIS
PM/EVE IN SOUTH CENTRAL KS FROM THE ONGOING MCS AND ADDITIONAL
CONVECTION PROGGED TO REACH AREA FROM THE SOUTHWEST THIS EVENING.
THEREFORE... ISSUED A FLASH FLOOD WATCH THROUGH TONIGHT.

THE DRYLINE WILL REMAIN OVER SOUTHEAST KS SUNDAY INTO MONDAY BEHIND
THE DEPARTING UPPER STORM SYSTEM. SUBSIDENCE BEHIND THIS SYSTEM
SHOULD KEEP FORECAST AREA DRY SUNDAY-SUNDAY NIGHT WITH ABOVE NORMAL
HIGHS IN THE LOWER 80S SUNDAY PM. A PACIFIC COLD FRONT WILL DROP
SOUTHWARD THROUGH THE REGION MONDAY INTO MONDAY NIGHT. A FEW STRONG
STORMS COULD DEVELOP IN SOUTHEASTERN KS AS THIS FRONT OVERTAKES THE
DRYLINE IN A STRONGLY UNSTABLE ENVIRONMENT WITH LESSER SHEAR. THE
COLD FRONT IS PROGGED TO MAKE IT SOUTH TO THE RED RIVER BEFORE
STALLING TUESDAY. THE NEXT SHORTWAVE TROUGH IS PROGGED TO EJECT
NORTHEASTWARD OVER THE CENTRAL PLAINS TUESDAY INTO WEDNESDAY.
ISENTROPIC LIFT AND STRONG MOISTURE TRANSPORT SHOULD RESULT IN A
GOOD CHANCE OF SHOWERS/THUNDERSTORMS AREA-WIDE.

JMC

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 235 PM CDT SAT MAY 16 2015

THE MEDIUM RANGE PERIOD WILL FEATURE A CONTINUED SPLIT UPPER FLOW
PATTERN ACROSS NORTH AMERICA. A MEAN UPPER TROUGH WILL BE LOCATED
OVER THE SOUTHWESTERN STATES WITHIN THE SOUTHERN BRANCH JET STREAM.
THE GFS AND ECMWF SHOW ONE UPPER WAVE EJECTING OUT OF THIS MEAN
UPPER TROUGH AT MIDWEEK. MOISTURE TRANSPORT AND ISENTROPIC
UPGLIDE...NORTH OF THE OLD SYNOPTIC FRONTAL BOUNDARY SHOULD RESULT
IN WIDESPREAD SHOWERS AND THUNDERSTORMS IN OUR FORECAST AREA. THERE
COULD BE A BREAK IN RAIN CHANCES THURSDAY-THURSDAY NIGHT. ANOTHER
STORM SYSTEM IS PROGGED TO SLIDE INTO THE FOUR CORNERS REGION TOWARD
THE END OF THE WEEK...WHICH WILL LIKELY BRING ADDITIONAL STORM
CHANCES TO THE KANSAS REGION TOWARD THE WEEKEND. TEMPERATURES SHOULD
BEGIN THE PERIOD COOLER THAN AVERAGE WITH THE RAIN AROUND
MIDWEEK...WITH TEMPERATURES MODERATING TOWARD SEASONAL VALUES TOWARD
THE WEEKEND.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 310 PM CDT SAT MAY 16 2015

WIDESPREAD STORMS WILL CONTINUE TO AFFECT ALL AVIATION POINTS TO
THE WEST OF THE FLINT HILLS. CIGS WILL FLUCTUATE INTO AND OUT OF
MVFR WITH STORM PASSAGE. HAIL UP TO NICKEL SIZE AND WIND GUSTS TO
45 MPH ARE POSSIBLE. STRONGER STORMS WILL MOVE IN LATE THIS
AFTERNON AND AFFECT THIS REGION THROUGH EARLY EVENING BEFORE
CLEARING OUT TOWARDS 6Z.

KCNU WILL HAVE VFR CONDITIONS FOR THE REMAINDER OF THE AFTERNOON
AND THEN HAVE LINEAR STORMS MOVE THROUGH OVERNIGHT PRODUCING MVFR
CIGS AND POTENTIALLY HAIL UP TO ONE AND HALF INCHES AND WINDS TO
70 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  82  58  76 /  80   0   0  10
HUTCHINSON      59  83  55  73 /  80   0   0  10
NEWTON          59  82  55  73 /  80   0   0  10
ELDORADO        61  82  57  76 /  80  10   0  10
WINFIELD-KWLD   61  82  62  78 /  80  10  10  10
RUSSELL         54  82  49  70 /  70   0  10  10
GREAT BEND      53  81  50  71 /  70   0   0  10
SALINA          60  82  53  70 /  70   0  10  10
MCPHERSON       59  82  54  71 /  70   0  10  10
COFFEYVILLE     65  84  64  80 /  80  10  10  20
CHANUTE         64  83  62  76 /  80  10  10  10
IOLA            64  82  61  75 /  80  10  10  10
PARSONS-KPPF    64  83  63  80 /  80  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ067>069-082-083-
091>093.

&&
Hazardous weather outlook, May 16, 2:18 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT SAT MAY 16 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
318 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE STORM DEVELOPMENT REMAINS POSSIBLE ACROSS MAINLY SOUTH
CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON INTO TONIGHT.
THE HIGHEST SEVERE THREAT AREA IS ACROSS SOUTH CENTRAL KANSAS
ESPECIALLY CLOSER TO THE OKLAHOMA BORDER COUNTIES. THE MAIN STORM
THREATS WILL BE LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER...DAMAGING
WINDS AND POSSIBLY A TORNADO. IN ADDITION...LOCALLY HEAVY
RAINFALL AND FLOODING IS POSSIBLE IN SOUTH CENTRAL KANSAS. THE
STORM THREATS WILL TRANSITION TO MAINLY DAMAGING WINDS IN
SOUTHEAST KANSAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG STORMS MAY BE POSSIBLE MONDAY DURING THE AFTERNOON
ACROSS SOUTHEASTERN KANSAS ALONG THE FRONT AS IT MOVES SOUTHWARD
ACROSS THE STATE.

ANOTHER STORM SYSTEM WILL BE MOVING THROUGH THE REGION FOR
TUESDAY AND WEDNESDAY. A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ACROSS SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 16, 11:56 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CDT SAT MAY 16 2015

KSZ067-083-161830-
SEDGWICK KS-RENO KS-
1256 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 1252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GODDARD...MOVING NORTHEAST AT
  45 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...PARK CITY...VALLEY CENTER...GODDARD...MAIZE...CHENEY...
  COLWICH...GARDEN PLAIN...MOUNT HOPE...KECHI...ANDALE...BENTLEY...
  WEST WICHITA...WICHITA EISENHOWER NATIONAL AIRPORT AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3751 9755 3760 9778 3796 9772 3796 9770
      3791 9770 3791 9755 3783 9724
TIME...MOT...LOC 1752Z 207DEG 37KT 3764 9762

RITZMAN
Special weather statement, May 16, 1:09 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT SAT MAY 16 2015

KSZ082-091-161945-
HARPER KS-KINGMAN KS-
209 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  SHARON TO AMORITA...AND MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...ANTHONY...HARPER...ATTICA...ZENDA...SPIVEY...BLUFF
  CITY...CLEVELAND...DANVILLE...WALDRON...FREEPORT...CRYSTAL
  SPRINGS...RAGO...RUNNYMEDE AND CORWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9798
      3773 9797 3719 9780 3700 9780
TIME...MOT...LOC 1907Z 233DEG 42KT 3731 9845 3693 9829

RITZMAN
Special weather statement, May 16, 1:45 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SAT MAY 16 2015

KSZ091-092-162015-
HARPER KS-SUMNER KS-
245 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER MANCHESTER...OR 9 MILES SOUTH
  OF ANTHONY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...HARPER...BLUFF CITY...DANVILLE...WALDRON...FREEPORT AND
  RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3703 9824 3739 9799 3738 9794 3708 9761
      3700 9781 3700 9819
TIME...MOT...LOC 1943Z 223DEG 36KT 3702 9807

RITZMAN
Special weather statement, May 16, 2:15 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT SAT MAY 16 2015

KSZ082-083-091-092-162045-
SEDGWICK KS-HARPER KS-KINGMAN KS-SUMNER KS-
315 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 12 MILES EAST OF
  ANTHONY...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 40 TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...CONWAY SPRINGS...ARGONIA...NORWICH...VIOLA...
  MAYFIELD...MILAN...BLUFF CITY...DANVILLE...FREEPORT...RIVERDALE AND
  WELLINGTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9781 3719 9799 3758 9781 3736 9729
      3700 9779
TIME...MOT...LOC 2012Z 221DEG 43KT 3719 9780

RITZMAN
Local storm report, May 16, 2:25 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 NW ARGONIA            37.30N 97.80W
05/16/2015  E55 MPH          SUMNER             KS   TRAINED SPOTTER

            PONDING OF WATER ON ROADS WAS ALSO REPORTED.

&&

CWH
Special weather statement, May 16, 2:41 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT SAT MAY 16 2015

KSZ083-162115-
SEDGWICK KS-
341 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER WICHITA
  EISENHOWER NATIONAL AIRPORT...OR NEAR DOWNTOWN WICHITA...MOVING
  NORTH AT 75 MPH.

HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE THIS
STORM. EXPECT PONDING OF WATER ON ROADWAYS AS STORMS WILL TRAIN OVER
THE AREA.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...HAYSVILLE...PARK CITY...VALLEY CENTER...BEL
  AIRE...MULVANE...GODDARD...MAIZE...CLEARWATER...SEDGWICK...
  COLWICH...GARDEN PLAIN...MOUNT HOPE...DOWNTOWN WICHITA...KECHI...
  ANDALE...EASTBOROUGH...BENTLEY AND VIOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3791 9765 3791 9715 3748 9725 3747 9743
      3747 9775
TIME...MOT...LOC 2036Z 198DEG 65KT 3767 9741

RITZMAN

The radar

The Wichita radar (KICT), 11 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

17 flood, 5 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Flood, Sedgwick

When
May 16, 3:02 PM CST to May 17, 7:30 AM CST
Where
Sedgwick County, 2.4 mi SW of Maize to 1.93 mi SSW of Maize
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.746, -97.502

Minor flooding was being reported with some water running across the road.

Flood, Butler

When
May 16, 3:56 PM CST to 9:45 PM CST
Where
Butler County, 1.49 mi NNW of Cassoday to 5.78 mi NE of Potwin
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
38.050, -96.640

Around 2 inches of rain had fallen across the area and some low lying areas were starting to see some minor flooding with water over the roads. El Dorado also reported a few main roads with water over them in downtown.

Thunderstorm Wind, Greenwood

When
May 16, 4:08 PM CST to 4:12 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.820, -96.290

Thunderstorm Wind, Greenwood

When
May 16, 4:10 PM CST to 4:15 PM CST
Where
Greenwood County, 2.14 mi NNE of Eureka Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.880, -96.290

The roof of a house was reported to be blown off at Eureka City Lake.

Thunderstorm Wind, Chase

When
May 16, 4:10 PM CST to 4:12 PM CST
Where
Chase County, 4.4 mi E of Matfield Green
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.160, -96.490

Thunderstorm Wind, Greenwood

When
May 16, 4:25 PM CST to 4:28 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.130, -96.140

Small tree limbs were reported down in Madison.

Thunderstorm Wind, Greenwood

When
May 16, 4:27 PM CST to 4:30 PM CST
Where
Greenwood County, 2.72 mi E of Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.130, -96.080

A roof was blown off of a barn.

Flood, Harper

When
May 16, 5:06 PM CST to 10:55 PM CST
Where
Harper County, 4.35 mi SSW of Bluff City to 2.98 mi NW of Waldron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.023, -97.902

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Sumner

When
May 16, 5:06 PM CST to 10:55 PM CST
Where
Sumner County, 2.17 mi S of Milton to 8.68 mi W of Belle Plaine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.399, -97.777

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Kingman

When
May 16, 5:06 PM CST to 10:55 PM CST
Where
Kingman County, 1.52 mi S of Nashville to 0.19 mi SSE of Norwich
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.428, -98.429

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Marion

When
May 16, 8:05 PM CST to May 17, 9:15 AM CST
Where
Marion County, 2.01 mi SW of Peabody to 5.53 mi NW of Hillsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.153, -97.130

Reports of minor street flooding was noted at many low water crossings across the county.

Heavy Rain, Marion

When
May 16, 8:10 PM CST
Where
Marion County, 0.29 mi SE of Marion
Reported by
Public
Coordinates
38.347, -97.017

Reports of minor street flooding were noted in Marion and other locations across the county. Rain reports around 3 inches were noted in Marion.

Heavy Rain, Sedgwick

When
May 16, 8:19 PM CST
Where
Sedgwick County, 4.22 mi WNW of (Ict)wichita Arpt
Reported by
Trained Spotter
Coordinates
37.681, -97.497

A rain report of 4.17 inches was measured near 135th and Maple road in Wichita.

Heavy Rain, Harvey

When
May 16, 8:30 PM CST
Where
Harvey County, 5.76 mi SSW of Newton Arpt
Reported by
Trained Spotter
Coordinates
37.970, -97.310

Rainfall of 3 inches was measured from 2pm to 9pm.

Flood, Montgomery

When
May 16, 10:31 PM CST to May 17, 7:30 AM CST
Where
Montgomery County, 4.36 mi ESE of Coffeyville to 3.28 mi NNW of Cherryvale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.012, -95.554

In Coffeyville, 11th and Walnut which is at the intersection of highways 166 and 169 was flooded and not passable. Several other county roads had minor flooding with some water being noted over the roads. Two to four inches of rain fell across the county.

Flood, Allen

When
May 16, 10:32 PM CST to May 17, 7:30 AM CST
Where
Allen County, 4.83 mi E of Humboldt to 1.41 mi W of Humboldt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.812, -95.342

Reports of minor street flooding were noted in Iola and other locations across the county.

Flood, Greenwood

When
May 16, 10:49 PM CST to May 17, 7:30 AM CST
Where
Greenwood County, 2.45 mi SW of Madison to 4.23 mi NNE of Teterville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.109, -96.166

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Chautauqua

When
May 16, 10:49 PM CST to May 17, 7:30 AM CST
Where
Chautauqua County, 3.86 mi NE of Cedar Vale to 4.3 mi SSE of Cedar Vale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.145, -96.459

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Woodson

When
May 16, 10:49 PM CST to May 17, 7:30 AM CST
Where
Woodson County, 7.91 mi NNW of Batesville to 6.39 mi E of Toronto Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.940, -95.920

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Wilson

When
May 16, 10:49 PM CST to May 17, 7:30 AM CST
Where
Wilson County, 3.23 mi W of Coyville to 1.76 mi SSW of New Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.675, -95.959

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Elk

When
May 16, 10:49 PM CST to May 17, 7:30 AM CST
Where
Elk County, 2.65 mi S of Longton to 10.88 mi WNW of Grenola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.342, -96.085

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Labette

When
May 16, 10:49 PM CST to May 17, 7:30 AM CST
Where
Labette County, 0.21 mi E of Dennis to 7.82 mi S of Valeda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.349, -95.416

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Neosho

When
May 16, 10:49 PM CST to May 17, 7:30 AM CST
Where
Neosho County, 2.66 mi SE of St Paul to 0.65 mi W of Thayer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.492, -95.136

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Chase

When
May 16, 10:53 PM CST to May 17, 7:30 AM CST
Where
Chase County, 3.65 mi E of Bazaar to 7.07 mi SSW of Elmdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.269, -96.463

Reports of minor street flooding was noted at many low water crossings across the county.

Flood, Harvey

When
May 16, 10:59 PM CST to May 17, 9:05 AM CST
Where
Harvey County, 5.5 mi NNE of Newton Arpt to 1.89 mi W of Hesston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.122, -97.236

Reports of minor street flooding were noted in Newton and other locations across the county, especially near Walton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574590, 574592, 574605, 574601, 574606, 574603, 574604, 574617, 574618, 574619, 574616, 574597, 574599, 574600, 574594, 574595, 574608, 574609, 574611, 574612, 574613, 574614, 574615, 574607, 574596.